Skip Page Header

Home > Benzodiazepines and opioids: reminder of risk of potentially fatal respiratory depression.

Medicines and Healthcare products Regulatory Agency. (2020) Benzodiazepines and opioids: reminder of risk of potentially fatal respiratory depression. London: Gov.UK.

URL: https://www.gov.uk/drug-safety-update/benzodiazepi...


Benzodiazepines and opioids can both cause respiratory depression, which can be fatal if not recognised in time. Only prescribe together if there is no alternative and closely monitor patients for signs of respiratory depression.

Advice for healthcare professionals from the UK MHRA:

- benzodiazepines (and benzodiazepine-like drugs) and opioid medicines (opioids) can both cause respiratory depression; when used together, additive effects on the central nervous system increase the risks of sedation, respiratory depression, coma, and death

- only prescribe benzodiazepines (or benzodiazepine-like drugs) and opioids together if there is no alternative

- if a decision is made to co-prescribe, use the lowest doses possible for the shortest duration of time and carefully monitor patients for signs of respiratory depression

- if there is any change in prescribing such as new interactions or dose adjustments, re-introduce close monitoring of the patient

- if co-prescribing methadone with a benzodiazepine or benzodiazepine-like drug, closely monitor for respiratory depression for at least 2 weeks following initiation or changes to prescribing because the respiratory depression effect of methadone may be delayed

- advise patients of the symptoms of respiratory depression and sedation and the need to seek immediate medical attention if these occur.

Repository Staff Only: item control page